Chemotherapy-induced acral erythema


Chemotherapy-induced acral erythema
Chemotherapy-induced acral erythema
Classification and external resources

Pictures of hands on capecitabine
ICD-10 Y43.1-Y43.3
ICD-9 693.0, E933.1
DiseasesDB 34044

Chemotherapy-induced acral erythema (also known as "palmar-plantar erythrodysesthesia" or "hand-foot syndrome") is reddening, swelling, numbness and desquamation on palms and soles that can occur after chemotherapy in patients with cancer. These skin changes usually are well demarcated. Acral erythema typically disappears within a few weeks after discontinuation of the offending drug.[1] [2]

Contents

Synonyms

Synonyms for acral erythema (AE) include: hand-foot syndrome, palmar-plantar erythrodysesthesia, peculiar AE, chemotherapy-induced AE, toxic erythema of the palms and soles, palmar-plantar erythema, and Burgdorf’s reaction.

History

Hand-foot syndrome was first reported in association with chemotherapy by Zuehlke in 1974.[3]

Pathogenesis

The cause of PPE is unknown. Existing theories are based on the fact that only the hands and feet are involved and posit the role of temperature differences, vascular anatomy, differences in the types of cells (rapidly dividing epidermal cells and eccrine glands).

Offending drugs

The offending drug leading to acral erythema as an adverse drug reaction usually is a cytotoxic drug, very commonly fluorouracil, capecitabine, cytarabine, sorafenib, or pegylated liposomal doxorubicin.[4]

New drugs: Targeted agents against cancer, especially two tyrosine kinase inhibitors, sorafenib and sunitinib, have also been associated with a high incidence of acral erythema. However, acral erythema due to tyrosine kinase inhibitors seems to differ somewhat from acral erythema due to classic chemotherapy drugs.[5]

Clinical symptoms

The symptoms can occur anywhere between days to months after administration of the offending medication, depending on the dose and speed of administration (Baack and Burgdorf, 1991; Demirçay, 1997;). The patient first experiences tingling and/or numbness of the palms and soles that evolves into painful, symmetric, and well-demarcated swelling and red plaques. This is followed by peeling of the skin and resolution of the symptoms (Apisarnthanarax and Duvic 2003).

Diagnosis

Painful red swelling of the hands and feet in a patient receiving chemotherapy is usually enough to make the diagnosis. The problem can also arise in patients after bone marrow transplants, as the clinical and histologic features of PPE can be similar to cutaneous manifestations of acute (first 3 weeks) graft-versus-host disease. It is important to differentiate PPE, which is benign, from the more dangerous graft-versus-host disease. As time progresses, patients with graft-versus-host disease progress to have other body parts affected, while PPE is limited to hands and feet. Serial biopsies every 3 to 5 days can also be helpful in differentiating the two disorders (Crider et al., 1986).

Prevention

The cooling of hands and feet during chemotherapy may help prevent PPE (Baack and Burgdorf, 1991; Zimmerman et al., 1995). Support for this and a variety of other approaches to treat or prevent acral erythema comes from small clinical studies, although none has been proven in a randomised controlled clinical trial of sufficient size.

Treatment

The main treatment for acral erythema is discontinuation of the offending drug, and symptomatic treatment to provide analgesia, lessen edema, and prevent superinfection. However, the treatment for the underlying cancer of the patient must not be neglected. Often, the discontinued drug can be substituted with another cancer drug or cancer treatment.[6] [7]

Symptomatic treatment can include wound care, elevation, and pain medication. Corticosteroids and pyridoxine have also been used to relieve symptoms.[8]

Prognosis

PPE invariably recurs with resumption of chemotherapy. Long-term chemotherapy may also result in reversible palmoplantar keratoderma. Symptoms resolve 1–2 weeks after cessation of chemotherapy (Apisarnthanarax and Duvic 2003).

See also

Citations

  1. ^ James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.:132
  2. ^ Palmar-plantar rash with cytarabine therapy. Rosenbeck L, Kiel PJ. N Engl J Med. 2011 Jan 20;364(3):e5.
  3. ^ Erythematous eruption of the palms and soles associated with mitotane therapy. Zuehlke RL. Dermatologica. 1974;148(2):90-2.
  4. ^ Chemotherapy-induced acral erythema. Baack BR, Burgdorf WH. J Am Acad Dermatol. 1991 Mar;24(3):457-61.
  5. ^ Hand foot skin reaction in cancer patients treated with the multikinase inhibitors sorafenib and sunitinib. Lacouture ME, Reilly LM, Gerami P, Guitart J. Ann Oncol. 2008;19(11):1955-61.
  6. ^ Cutaneous complications of conventional chemotherapy agents. Payne AS, Savarese DMF. In: UpToDate [Textbook of Medicine]. Massachusetts Medical Society, and Wolters Kluwer publishers. 2010.
  7. ^ Management of hand-foot syndrome induced by capecitabine. Gressett SM, Stanford BL, Hardwicke F. J Oncol Pharm Pract. 2006 Sep;12(3):131-41.
  8. ^ Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with taxotere. Vukelja SJ, Baker WJ, Burris HA 3rd, Keeling JH, Von Hoff D. J Natl Cancer Inst. 1993 Sep 1;85(17):1432-3.

References

  • Apisarnthanarax, N and Duvic MM. Dermatologic Complications of Cancer Chemotherapy in Holland-Frei Cancer Medicine - 6th Ed., Ch. 147, Kufe, DW et al. editors, BC Decker Inc, Hamilton, Ontario. 2003.
  • Baack B, Burgdorf W (1991). "Chemotherapy-induced acral erythema". J Am Acad Dermatol 24 (3): 457–61. PMID 2061446. 
  • Crider M, Jansen J, Norins A, McHale M (1986). "Chemotherapy-induced acral erythema in patients receiving bone marrow transplantation". Arch Dermatol 122 (9): 1023–7. doi:10.1001/archderm.122.9.1023. PMID 3527075. 
  • Demirçay Z, Gürbüz O, Alpdoğan T, Yücelten D, Alpdoğan O, Kurtkaya O, Bayik M (1997). "Chemotherapy-induced acral erythema in leukemic patients: a report of 15 cases". Int J Dermatol 36 (8): 593–8. doi:10.1046/j.1365-4362.1997.00040.x. PMID 9329890. 
  • Vukelja S, Baker W, Burris H, Keeling J, Von Hoff D (1993). "Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with taxotere". J Natl Cancer Inst 85 (17): 1432–3. doi:10.1093/jnci/85.17.1432. PMID 8102408. 
  • Zimmerman G, Keeling J, Burris H, Cook G, Irvin R, Kuhn J, McCollough M, Von Hoff D (1995). "Acute cutaneous reactions to docetaxel, a new chemotherapeutic agent". Arch Dermatol 131 (2): 202–6. doi:10.1001/archderm.131.2.202. PMID 7857119. 
  • Zuehlke R (1974). "Erythematous eruption of the palms and soles associated with mitotane therapy". Dermatologica 148 (2): 90–2. PMID 4276191. 

Wikimedia Foundation. 2010.

Look at other dictionaries:

  • List of cutaneous conditions — This is an incomplete list, which may never be able to satisfy particular standards for completeness. You can help by expanding it with reliably sourced entries. See also: Cutaneous conditions, Category:Cutaneous conditions, and ICD 10… …   Wikipedia

  • Drug eruption — Classification and external resources Examples of drug eruptions. (A) Bullous dermatitis caused by sulfathiazole (B) Fixed drug eruption caused by phenolphtalein (C) Bullous erythema multiforme (D) Diffuse photosensitivity reaction …   Wikipedia

  • Eritrodisestesia palmo-plantar — Saltar a navegación, búsqueda eritrodisestesia palmo plantar Clasificación y recursos externos Aviso médico CIE …   Wikipedia Español

  • Adverse drug reaction — Classification and external resources Adverse drug reaction leading to hepatitis (drug induced hepatitis) with granulomata. Other causes were excluded with extensive investigations. Liver biopsy …   Wikipedia

  • Nosocomial infection — Classification and external resources Contaminated surfaces increase cross transmission ICD 10 Y …   Wikipedia

  • Warfarin necrosis — Classification and external resources Examples of coumarin induced skin necrosis, late (left) and early (right) in the disease course. ICD 10 …   Wikipedia

  • DRESS syndrome — stands for Drug Reaction (or Rash) with Eosinophilia and Systemic Symptoms. The term was coined in a 1996 report in an attempt to simplify terminology for a syndrome recognized as early as 1959.[1][2] It is a syndrome, caused by exposure to… …   Wikipedia

  • Choking — Chocking redirects here. For the mechanical tool, see Wheel chock. For the act of compressing someone s neck, see Strangling. For other uses, see Choke. Choking Classification and external resources ICD 10 F41.0, R06.8, T17, W78 W80 ICD 9 …   Wikipedia

  • Needlestick injury — Classification and external resources ICD 10 W46 ICD 9 E92.05 MeSH …   Wikipedia

  • Vaccine injury — Classification and external resources ICD 10 T88.1, Y58 Y59 …   Wikipedia


Share the article and excerpts

Direct link
Do a right-click on the link above
and select “Copy Link”

We are using cookies for the best presentation of our site. Continuing to use this site, you agree with this.